Many of our patients who are receiving irinotecan for colon or pancreatic cancer via FOLFIRI or FOLFIRINOX are experiencing thick tongue. Although the effect occurs in both settings, it happens more often with FOLFIRINOX. We usually give atropine 0.5 mg IV as a premed, but many patients still have this effect during infusion. We wondered if the IV atropine contributes to the thick tongue, dysarthria. Is there a rationale to give another dose, add lorazepam or Benadryl to help minimize it, or is it more effective to use atropine 0.5 mg SQ? —Sherry Looker, RN, BSN, OCN

Thick tongue sensation is likely related to the effects of oxaliplatin (Eloxatin); however, co-administration of irinotecan (Camptosar) and atropine may contribute the symptom. Oxaliplatin can cause acute reversible sensory neuropathies that include dry mouth, dysarthria, and an abnormal tongue sensation. This sensation has been reported by more than 50% of patients who receive oxaliplatin in combination with 5-fluorouracil/leucovorin. Irinotecan can cause swelling in the mouth, although it is a rare side effect. Irinotecan is also associated with cholinergic syndrome that may include side effects of hypersalivation and abdominal cramping.  The risk of cholinergic syndrome is increased when irinotecan is administered with oxaliplatin. Because of these unpleasant side effects, many practitioners prophylactically administer atropine as a premedication.

Atropine sulfate injection is an anticholinergic agent and muscarinic antagonist. It can cause excessive xerostomia (dryness of the mouth), thirst, and difficulty swallowing. Patients may report a sensation of feeling as though their tongue is thick. These side effects are decreased when atropine is administered subcutaneously. Administration of an additional dose of atropine is not likely to improve symptoms.

Lorazepam may be used to decrease the anxiety associated with the sensations of thick tongue and dysarthria. —Marianne Davies, DNP, ACNP, AOCNP